Dx 2003 aged 46. until about 6 months ago i refused to be beaten. Now I am utterly beaten. For years I’ve taken madopar every 90 mins . I have always had sudden swings between off and on but was able to make them bearable – with the odd blip - with extra madopar. I worked out years ago that protein interferes with my medication, and with a carefully planned diet minimised the effect. Now all food - and even not eating - seems to stop my medication working . For the first time that I have lost control.
I knew it would happen – I just hoped I would continure to be able to understand how to minimise the effects of long term PD. I am not suitable for DBS. I recently had a hosptial trial with apomorphine - with out success.
I had the first classic PD symptoms a year ago after falling off a ladder. Now 80% of the time i'm a stooped, shuffling, juddering wreck and for much of that 80% i can't move at all. My voice becomes a faint croak and my breathing is rasping., In the last few weeks I feel i'm struggling to breathe and I'm told all the colour drains from my face and I go ashen, then grey. I have always been a very determined person and can push through any amount of pain but when I'm ‘’off’ I literally can’t do a thing. I am too weak to stand – even with two stiicks, let alone walk. I feel as though all the life force has drained from me. Dispersible madopar can 'revive' me for a bit - like magic - but i'm certain it makes the next off even worse.
I don't understand how I can appear (and feel!) as though I'm dying yet half an hour later I can walk, talk and am a normal colour again. I know of course that my body starts to work again as a result of my dopamine levels rising but my levels must be so low during the offs that if they continue to get worse at their present rate, pretty soon they will go so low that my body will give up and I will actually die during an off. I live alone and I don't enjoy the thought. . I've never been a drama queen but I need help and there isn't any. ( I had planned to be able to afford full time care in the final stages but a cowboy builder put paid to that idea.) Do I just take more and more madopar?
I have a very good, understanding GP but he told me a couple of weeks ago that I am extremely well informed, know far more than he does and he sees his role as 'rubber stamping ' my decisions. My consultant says the speed i switch between on and off is so unusual and the offs so severe, that he didn't believe me until he saw it happening in front of him.. However he seems to think that 'unusual' means he can't actuallly do anything to help.
.Have others managed to devise a medication scheme to stabilise - and even improve this situation?
I take 125 madopoar and 200mg entacapone at 07.00: 10.00:13.00: 16.00: 1900: 22.00:
I take 62.5 madopar at 08.30: 11.30:14.30: 17.30: 20.30.
I take 125 slow release madopar at midnight and 62.5 madopar once or twice during the night when I wake.
This totals c. 1000 mg madopar per day.
I also take Safinamide (Xadago) 1x a day, 15mg Mirtazapine every other day, Atenolol 50 mg 1x a day. I take betahistine for vertigo occasionally and diazepam for dystonia in my feet occasionally. I used to take Amantadine but it was stopped because of severe mottling of my skin (which still occurs and is worse when I'm 'off)
. A couple of days ago I added two more slow acting madoopar - i at 10.00 and 14.30 and had a better day. The next day I felt worse than ever.
I should be grateful to hear from anyone who has been able to manage similar situations by raising their total madopar and/or by swapping or adding in slow acting (controlled release madopar). Or by any method!!
Apologies for typos - this has taken over an hour!